Ascites

4 Posts | Page(s): 1 

Ascites

by ForMyMom on Fri Aug 08, 2008 12:00 AM

Quote | Reply

I tried to do a search related to the my subject but couldn't find anything in the pancreatic board.  But surely there has been discussions so I apologize if this is a dupe.  I am wondering if anyone can discuss ascites with me and what this possibly means for my mother.

Mom has stage 4 PC with mets to her mesentery.  Just last weekend 6,000 ML of fluid was drained from her cavity.  We are told there were no cancer cells and her chemo (Xeloda pill) was resumed, even bumped to 9 pills instead of 8 (started at 7).  I have seen negative reports surrounding ascites, etc... and I am concerned.  The doctor doesn't seem too concerned but did give her strict orders to follow.  He also stated that the chemo is not causing the ascites, the cancer seeds in her mesentery are.  CEA was 6 and went to 11 a month ago.  This time it only went up to 13 so it seems the chemo is slowing the progression.  I hope increasing to 9 pills keeps it at bay.

What is life expectancy once ascites begins?  Can you have it once and not again?  I know it probably is based on the person but I'd like to hear more about it or any advice comments you may have.  Mom is down to 129 lbs so she was given a pill to increase her appetite and a Diuretic - NO WATER diet - just liquids containing calories.

Thank you!!

RE: Ascites

by ilikepurple on Thu Aug 14, 2008 12:00 AM

Quote | Reply

I noticed that you posted almost a week ago and have no public responses so I’ll offer you my experience.  I have no idea if it’s typical since this disease seems to often be atypical.  I am not an authority on this issue.  Due to P.C. complications my wife was unable to receive treatment for almost 2 months and so the cancer spread.  A little over 4 months prior to her passing she began experiencing Ascites.  They drained it 3 times and each time it returned more quickly.  We were told that Ascites has a strong tendency to return since it is usually linked to the effect of the cancer.  In our case the proscribed water pills did not help at all and we stopped taking them.   Water pills can also dehydrate the blood which can cause other problems, but as long as your doctor is monitoring things, follow the Doc’s direction.  I wish I had more to offer however, that’s all I really know.  Daryl

On 8/8/2008 ForMyMom wrote:

I tried to do a search related to the my subject but couldn't find anything in the pancreatic board.  But surely there has been discussions so I apologize if this is a dupe.  I am wondering if anyone can discuss ascites with me and what this possibly means for my mother.

Mom has stage 4 PC with mets to her mesentery.  Just last weekend 6,000 ML of fluid was drained from her cavity.  We are told there were no cancer cells and her chemo (Xeloda pill) was resumed, even bumped to 9 pills instead of 8 (started at 7).  I have seen negative reports surrounding ascites, etc... and I am concerned.  The doctor doesn't seem too concerned but did give her strict orders to follow.  He also stated that the chemo is not causing the ascites, the cancer seeds in her mesentery are.  CEA was 6 and went to 11 a month ago.  This time it only went up to 13 so it seems the chemo is slowing the progression.  I hope increasing to 9 pills keeps it at bay.

What is life expectancy once ascites begins?  Can you have it once and not again?  I know it probably is based on the person but I'd like to hear more about it or any advice comments you may have.  Mom is down to 129 lbs so she was given a pill to increase her appetite and a Diuretic - NO WATER diet - just liquids containing calories.

Thank you!!


 

RE: Ascites

by Fractioned on Sat Oct 25, 2008 12:00 AM

Quote | Reply

Hello,

My Dad has stage IV pc and needed a paracentesis when first diagnosed 17 months ago.  The chemo had been working up until mid sept. when the dr. decided to stop as the cancer had found a way around it.  He hadn't had a tap since his first diagnosis and suddenly began needing them every 2-3 days.  He was miserable and started to spiral downwards.  He passed a very large kidney stone, stopped taking his stool softener (advice of urologist- very misguided!)  and now has intestinal blockage.  As he's been hospitalized since the 15th he needed two taps right away, but now the fluid seems to be slowing in reappearance.  One of the palliative care docs told me that other things can certainly cause a build up of ascites and I read the same online.  However, most of the other docs seems to feel that the increase in the ascites seemed to signal a spread or aggressiveness to the cancer that perhaps was not evident in CT scans yet.  Most of the docs acknowledged that the ascites was very individual in nature but that it seemed to be dependent somewhat on where the cancer was.  My Dad's major metastases are in the peritoneum.  On Tuesday, barring no unforseen complications, they will insert a pleurix drain or catheter that he can use to drain the fluid whenever he feels it's necessary.  It sounds like we are in a different place as the docs felt today that we are nearing my Father's passing and it does not sound that way in your instance.  However, I just wanted to share as much as I could since I asked a lot about the ascites.  As I understand it, many patients eventually get the drains and find them helpful.  It may be a future point of discussion with your physicians.  Best of luck to you and everyone else affected in any way by the horror of cancer.  God Bless.

 

RE: Ascites

by Fractioned on Sat Oct 25, 2008 12:00 AM

Quote | Reply

Hello,

My Dad has stage IV pc and needed a paracentesis when first diagnosed 17 months ago.  The chemo had been working up until mid sept. when the dr. decided to stop as the cancer had found a way around it.  He hadn't had a tap since his first diagnosis and suddenly began needing them every 2-3 days.  He was miserable and started to spiral downwards.  He passed a very large kidney stone, stopped taking his stool softener (advice of urologist- very misguided!)  and now has intestinal blockage.  As he's been hospitalized since the 15th he needed two taps right away, but now the fluid seems to be slowing in reappearance.  One of the palliative care docs told me that other things can certainly cause a build up of ascites and I read the same online.  However, most of the other docs seems to feel that the increase in the ascites seemed to signal a spread or aggressiveness to the cancer that perhaps was not evident in CT scans yet.  Most of the docs acknowledged that the ascites was very individual in nature but that it seemed to be dependent somewhat on where the cancer was.  My Dad's major metastases are in the peritoneum.  On Tuesday, barring no unforseen complications, they will insert a pleurix drain or catheter that he can use to drain the fluid whenever he feels it's necessary.  It sounds like we are in a different place as the docs felt today that we are nearing my Father's passing and it does not sound that way in your instance.  However, I just wanted to share as much as I could since I asked a lot about the ascites.  As I understand it, many patients eventually get the drains and find them helpful.  It may be a future point of discussion with your physicians.  Best of luck to you and everyone else affected in any way by the horror of cancer.  God Bless.

 

4 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.